Few drugs are more ubiquitous than acetaminophen (also known as paracetamol), the pain reliever found in numerous over-the-counter cold remedies and the headache drug Tylenol.
But last week, a federal advisory committee raised concerns about liver damage that can occur with overuse of acetaminophen, and the panel even recommended that the Food and Drug Administration ban two popular prescription drugs, Vicodin and Percocet, because they contain it.
The news left many consumers confused and alarmed. Could regular use of acetaminophen for pain relief put them at risk for long-term liver damage?
To help resolve the confusion, here are some questions and answers about acetaminophen.
What prompted the committee to look at acetaminophen in the first place?
Every year about 400 people die and 42,000 are hospitalized in the U.S. as a result of acetaminophen poisoning. When used as directed, the drug is not hazardous. But acetaminophen is now in so many products that it is relatively easy to take more than the recommended daily limit, now four grams.
“People often don’t know what products acetaminophen is in,” said Dr. Lewis S. Nelson, a medical toxicologist from New York University who was the panel’s acting chairman. “It isn’t that hard to go above the four-gram dose. If you took a couple acetaminophen for a headache until you got to the maximum dose, and then maybe later you take Tylenol PM and some Nyquil for a cold. And your back hurts, so you take Vicodin — by now you’ve probably gotten to a seven-gram dose.”
What did the panel recommend?
Besides a ban on Percocet and Vicodin, it called on the F.D.A. to lower the total recommended daily dose of acetaminophen from the current level of four grams, which is about 12 tablets of regular strength Tylenol. The new maximum dose is likely to be 2.6 to 3.25 grams, equal to 8 to 10 regular pills.
The panel also recommended that “extra strength” doses — equal to two 500-milligram pills — be switched to prescription only, and that the largest dose available over the counter be limited to two 325-milligram pills. It also recommended that infants’ and children’s doses be standardized to prevent errors.
As a precaution, should consumers switch to other types of over-the-counter pain relief?
No. Every drug has risks and side effects, but over all the risk of acetaminophen to any individual is low. Far more people are harmed by regular use of aspirin and ibuprofen, which belong to a class of medicines called nonsteroidal anti-inflammatory drugs, or Nsaids. By most estimates, more than 100,000 Americans are hospitalized each year with complications associated with Nsaids. And 15,000 to 20,000 die from ulcers and internal bleeding linked to their use.
By comparison, there are only about 2,000 cases of acute liver failure, and about half of them are related to drug toxicity. Of the drug-induced cases, 40 percent are due to acetaminophen, and half of those are a result of intentional overdose.
For users of Percocet and Vicodin, the picture is cloudier. Hydrocodone, the narcotic in Vicodin, is not available as a single drug. Oxycodone, the narcotic in Percocet, will remain available. But these ingredients are tightly controlled, and prescriptions may require extra time and paperwork.
If I’ve been using a drug like Vicodin, should I be worried about long-term liver damage?
The risks associated with acetaminophen overdose are acute or immediate liver failure, not chronic liver disease. Even if you’ve been taking Tylenol or other drugs with acetaminophen for years, there is no reason to worry about long-term liver damage as long as you are using them as directed. (By comparison, regular use of Nsaids like aspirin and ibuprofen can lead to chronic gastrointestinal problems over time.)
An overdose of acetaminophen does not typically produce immediate symptoms. Instead, drug-induced hepatitis is likely to develop within a week, leading to loss of appetite, nausea, vomiting, fever and abdominal pain. Dark urine and jaundice (yellowing of the skin and eyes) suggest a more serious case. Usually the liver will recover once the drug is stopped or with medical treatment, but many patients in acute liver failure will die without a transplant.
About 15 percent of liver transplants result from drug poisoning. In one study, 40 percent of drug-related liver transplants were due to acetaminophen, 8 percent to tuberculosis drugs, 7 percent to epilepsy treatment and 6 percent to antibiotics.
What’s the main lesson from the panel review of acetaminophen?
Because acetaminophen is in so many products, consumers need to be vigilant about reading labels, and they need to keep track of how much of the drug they are ingesting daily.
“It would be a real shame if people in reading these stories got the idea that acetaminophen is not safe,” said Dr. Paul Watkins, director of the Institute for Drug Safety Sciences at the Hamner Institutes and the University of North Carolina. “It’s totally safe when taken as directed. The problem is that people end up unknowingly taking much more than recommended.”
The New York Times (abridged)